Alert archive / Kansas / Frost Advisories in 2011
Frost Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this frost advisory at May 2, 2011, 3:20 PM CDT for 8 counties in Kansas. It took effect at May 3, 2011, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2011, 3:20 PM CDT (20:20 UTC)
- In effect from
- May 3, 2011, 4:00 AM CDT
- Expired
- May 3, 2011, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -183 m²/s²
- 0-3 km storm-relative helicity
- -140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WWUS73 KTOP 022020 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT MON MAY 2 2011 ...FROST ADVISORY IN EFFECT FROM 4 AM UNTIL 8 AM CDT TUESDAY... KSZ008>012-023-024-026-030930- /O.NEW.KTOP.FR.Y.0003.110503T0900Z-110503T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON- JEFFERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA 320 PM CDT MON MAY 2 2011 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT TUESDAY. LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE MIDDLE 30S ACROSS MUCH OF NORTHEAST KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS. FROSTY CONDITIONS WILL BE POSSIBLE ON GRASSY SURFACES ESPECIALLY IN LOW LYING AREAS. AFTER SUNRISE TEMPERATURES WILL CLIMB NEAR 40 DEGREES AFTER 8 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
2 follow-up statements
208 WWUS73 KTOP 030812 AAA NPWTOP URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 312 AM CDT TUE MAY 3 2011 ...FROST ADVISORY IN EFFECT FROM 4 AM UNTIL 8 AM CDT TUESDAY... KSZ008>012-023-024-026-031300- /O.CON.KTOP.FR.Y.0003.110503T0900Z-110503T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON- JEFFERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA 312 AM CDT TUE MAY 3 2011 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. LOW TEMPERATURES ARE EXPECTED TO FALL INTO THE MIDDLE 30S ACROSS MUCH OF NORTHEAST KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS THIS MORNING. SOME FROST WILL BE POSSIBLE ON GRASSY SURFACES...ESPECIALLY IN LOW LYING AREAS. AFTER SUNRISE TEMPERATURES WILL CLIMB TO NEAR 40 DEGREES BY 8 AM ENDING THE POTENTIAL FOR FROST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. && $$
402 WWUS73 KTOP 031239 AAB NPWTOP URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 739 AM CDT TUE MAY 3 2011 KSZ008>012-023-024-026-031345- /O.EXP.KTOP.FR.Y.0003.000000T0000Z-110503T1300Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON- JEFFERSON- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA 739 AM CDT TUE MAY 3 2011 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. TEMPERATURES WILL CONTINUE TO SLOWLY RISE THROUGH 8 AM WITH THE POTENTIAL FOR FROST COMING TO AN END BY THAT TIME. THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 AM. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 2, 3:15 PM CDT, 5 minutes earlier.
Area forecast discussion, May 2, 3:15 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT MON MAY 2 2011 .DISCUSSION... SHORT TERM (THROUGH TUESDAY)... A BROAD POSITIVE TILT UPPER LEVEL TROUGH EXTENDED FROM THE UPPER MIDWEST...SOUTHWEST ACROSS THE CENTRAL PLAINS INTO FAR WEST TX. THERE WAS ENOUGH RESIDUAL MOISTURE AND INSTABILITY FOR ISOLATED TO SCATTERED SHOWERS TO DEVELOP ON THE HIGH PLAINS OF CO AND WESTERN KS. THE NAM MODEL SHOWS SOME OF THESE SHOWERS HOLDING TOGETHER AND MOVING EAST AND SOUTHEAST ACROSS THE SOUTHERN COUNTIES THIS EVENING...AS A WEAK UPPER LEVEL DISTURBANCE MOVES EAST-SOUTHEAST ACROSS CENTRAL AND SOUTHERN KS. HOWEVER...ONCE THE SUNSETS THESE SHOWERS SHOULD DISSIPATE ACROSS CENTRAL KS AND NOT REACH OUR CWA. FORECAST SOUNDINGS CONTINUE TO SHOW A DEEP DRY LAYER...THUS EVEN IF THERE IS ENOUGH MID LEVEL ASCENT AND MOISTURE THE LOW-LEVELS LOOK TOO DRY FOR RAIN TO REACH THE SURFACE. THE GFS AND RUC MODELS SHOW THE LIGHT SHOWERS ACROSS WESTERN KS DISSIPATING AFTER 00Z. I WILL KEEP 10 TO 14 POPS ACROSS THE SOUTHWEST COUNTIES TONIGHT IN CASE THERE ARE A FEW SPRINKLES. TONIGHT...THE WEAK UPPER LEVEL DISTURBANCE ACROSS WESTERN KS WILL MOVE EAST-SOUTHEAST ACROSS CENTRAL AND SOUTHERN KS. THERE MAY BE ENOUGH ASCENT FOR SCATTERED TO BROKEN MID LEVEL CLOUDS TO DEVELOP SOUTH OF I-70. SKIES MAY STAY MOSTLY CLEAR ACROSS THE NORTHEAST COUNTIES. THE GREATEST CHANCE FOR WIDESPREAD FROST WILL BE ACROSS NORTHEAST AND PORTIONS OF NORTH CENTRAL KS. THERE FOR I HAVE ISSUED A FROST ADVISORY FOR AREAS ALONG AND NORTH OF A WASHINGTON TO WESTMORELAND TO OSKALOOSA LINE...WHERE TEMPERATURES WILL FALL TO OR SLIGHTLY BELOW 35 DEGREES. THE REMAINDER OF THE CWA WILL SEE LOWS IN THE MID TO UPPER 30S...WITH ONLY PATCHY FROST DEVELOPING. IF THE SOUTHERN COUNTIES REMAIN MOSTLY CLOUDY THROUGH THE EARLY MORNING HOURS...THEN THESE AREAS MAY REMAIN FROST FREE. TUESDAY...THE BROAD UPPER TROUGH ALOFT WILL SHIFT EAST OF THE PLAINS. SKIES WILL BECOME MOSTLY SUNNY. THE SURFACE RIDGE AXIS WILL SHIFT EAST ACROSS THE CWA...CAUSING LIGHT WINDS TO SHIFT FROM THE NORTHWEST TO THE SOUTHWEST DURING THE DAY. HIGHS WILL WARM A FEW MORE DEGREES WITH MID TO UPPER 60S. GARGAN LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... THIS ENTIRE PERIOD WILL BE CHARACTERIZED BY A RATHER FAST UPPER FLOW PATTERN WITH SEVERAL SHORT WAVE TROUGHS MOVING THROUGH THE UPPER FLOW. THIS TYPE OF PATTERN BECOMES RATHER DIFFICULT TO FORECAST BEYOND 5 DAYS AS THERE IS MODERATE CONFIDENCE IN PRECIP OCCURRING WITHIN THE FORECAST AREA BEYOND THAT TIME...BUT VERY LOW CONFIDENCE IN THE TIMING OF ANY PRECIPITATION. BY TUESDAY NIGHT...THE SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST WILL BE MOVING ACROSS THE ROCKIES WITH SURFACE LOW PRESSURE DEVELOPING OVER SOUTHERN CANADA...AND TO A LESSER EXTENT OVER WESTERN KANSAS. SOME WARM ADVECTION ON WEDNESDAY WILL WARM TEMPS UP A BIT. HOWEVER...A COLD FRONT WILL CONNECT THE TWO LOWS AND DRAG ACROSS THE REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE RESULT WILL BE A LOW END CHANCE FOR SHOWERS AND PERHAPS AN ISOLATED THUNDERSTORM. PRECIP CHANCES WILL BE BEST OVER THE NORTHERN COVERAGE AREA IN CLOSER PROXIMITY TO THE UPPER LEVEL STORM SYSTEM. INSTABILITY IS LIMITED AND INCLUDING THUNDER MAY EVEN BE A STRETCH BUT HAVE DONE SO WITH A BIT OF ELEVATED INSTABILITY PRESENT ACROSS THE NORTH. THURSDAY WILL BE COOLER BEHIND THE FRONT BUT ANOTHER SYSTEM IS FORECAST TO MOVE INTO THE NORTHERN PLAINS BY FRIDAY. WINDS WILL QUICKLY TURN BACK TO SOUTHERLY IN ADVANCE OF THIS SYSTEM WITH SOME CONVECTIVE POTENTIAL ALONG THE INCOMING COLD FRONT BY LATE FRIDAY INTO FRIDAY NIGHT. THE BEST CHANCES APPEAR TO BE OVER THE SOUTHEASTERN FORECAST AREA WITH THIS SYSTEM GIVEN CLOSER PROXIMITY TO DECENT LOW LEVEL MOISTURE. GFS IS ON THE AGGRESSIVE SIDE WITH QPF AND WOULD BE CAUTIOUS USING THAT SOLUTION AT THE PRESENT TIME. THE FORECAST FOR SATURDAY AND BEYOND HAS SOME SUBSTANTIAL QUESTIONS INVOLVING EVEN THE GENERAL UPPER LEVEL FLOW PATTERN. MODEL GUIDANCE SUGGESTS SOME PRECIPITATION POTENTIAL DURING THE WEEKEND BUT CONFIDENCE IN TIMING AND STRENGTH OF A WEEKEND STORM SYSTEM IS LOW AT BEST. AT THIS TIME...HAVE GONE WITH A MAINLY DRY FORECAST DUE TO THIS LACK OF CONFIDENCE IN THE GUIDANCE. EXPECT THE DETAILS TO BECOME MORE APPARENT OVER THE NEXT COUPLE OF DAYS. THERE IS SOME AGREEMENT IN A WARMING TREND BY EARLY NEXT WEEK IN ADVANCE OF A POTENTIALLY MORE SIGNIFICANT UPPER LEVEL TROUGH. BARJENBRUCH && .AVIATION... VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. NORTHEAST SURFACE WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT. A MINOR UPPER LEVEL SYSTEM MAY BRING SCATTERED TO BROKEN MID LEVEL CLOUDS WITH CEILINGS AT OR ABOVE 7,000 FEET TONIGHT. GARGAN .TOP WATCHES/WARNINGS/ADVISORIES... && .TOP WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 4 AM TO 8 AM CDT TUESDAY FOR KSZ009>012-023- 024-026. &&
Hazardous weather outlook, May 2, 4:15 AM CDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 415 AM CDT MON MAY 2 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-030915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 415 AM CDT MON MAY 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY INTO FRIDAY NIGHT...AND SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. BLAIR
Nearby
Frost Advisories in Kansas, 2011Every frost advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.